Skip Navigation

Publication Detail

Title: Rapid onset of multiple concurrent squamous cell carcinomas associated with the use of an arsenic-containing traditional medicine for chronic plaque psoriasis.

Authors: Siefring, Mark Louis; Lu, Doanh; States, J Christopher; Van Hoang, Minh

Published In BMJ Case Rep, (2018 Mar 30)

Abstract: We report a case of a 46-year-old Vietnamese man who developed widespread, numerous and concurrent cutaneous squamous cell carcinomas (SCCs) in non-sun exposed skin areas after taking a traditional medicine (TM) formulation for chronic plaque psoriasis. The SCC lesions began to develop within 12-15 months after beginning the arsenic-containing TM. The patient experienced both acute and chronic symptoms consistent with arsenic exposure. Laboratory investigation of a collected hair sample showed a significant arsenic level. The TM formulation used by the patient was tested and demonstrated an extremely high concentration of arsenic.

PubMed ID: 29602886 Exiting the NIEHS site

MeSH Terms: Arsenic; Arsenic Poisoning/complications*; Carcinoma, Squamous Cell/chemically induced*; Carcinoma, Squamous Cell/diagnosis; Carcinoma, Squamous Cell/surgery; Chronic Disease; Diagnosis, Differential; Humans; Male; Medicine, Traditional/adverse effects*; Middle Aged; Neoplasms, Multiple Primary/chemically induced*; Neoplasms, Multiple Primary/diagnosis; Neoplasms, Multiple Primary/surgery; Psoriasis/drug therapy*; Skin Neoplasms/chemically induced*; Skin Neoplasms/diagnosis; Skin Neoplasms/surgery; Time

Back
to Top